Iowa, 2018

Damaging Wind in Iowa, July 4, 2018

July 4, 2018 · NWS DMX · 1 event in 1 county or zone

A very juicy, at least with regards to CAPE, environment was in place over the area on the 4th, with SBCAPE values approaching 5000+ J/kg. Fortunately, other supporting parameters were generally lacking, with effective shear under 30 kts, modest CAPE values in the hail growth zones, and nearly negligible low level helicity ahead of the outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very juicy, at least with regards to CAPE, environment was in place over the area on the 4th, with SBCAPE values approaching 5000+ J/kg. Fortunately, other supporting parameters were generally lacking, with effective shear under 30 kts, modest CAPE values in the hail growth zones, and nearly negligible low level helicity ahead of the outflows. Lending towards a potential wind threat though were DCAPE values in excess of 1200 J/kg. Throughout the overnight, morning, and afternoon, storms initiated along a cold front west of the state, then progressed eastward ahead of the front. In all cases, storms were modest to strong at times given the CAPE environment, but could not sustain themselves. A lone severe wind gust was recorded across far north central Iowa early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 11:31 AM CST, 59 minutes earlier.

Area forecast discussion, Jul 4, 11:31 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1231 PM CDT Wed Jul 4 2018

...Updated 18z Aviation...

.SHORT TERM.../Today through Thursday/
Issued at 407 AM CDT Wed Jul 4 2018

The primary forecast challenges will be the heat and humidity today
along with a chance for a few strong thunderstorms and heavy
rainfall into tonight.

Today through Thursday...Forecast Confidence: Medium

Strong upper ridge remains centered over the Ohio River Valley with
a rather potent early July shortwave moving along the US/Canada
border. Persistent southerly low level flow has kept plentiful
moisture over the Midwest with 00Z RAOBs depicting H8 dewpoints from
+14 to +16C with PWAT values between 1.50" to 1.75". While all was
quiet over Iowa overnight, Mother Nature was busy putting on quite a
fireworks/lightning show over portions of SD/ND and NE overnight.

Initial focus today will be coverage and evolution of thunderstorms
coming out of SD and NE. A number of the CAM solutions /HRRR,
HRRRExp, NAMNEST/ appeared to initialize the convection reasonably
well and generally bring a weakening line of storms across northern
Iowa between noon and 4pm /17-21z/. Very recent runs have backed off
on this potential a bit, likely due to uncertainty with the cold
pool strength and the ability to generate new convection thru a
fairly stout cap. At this point decided to leave a 20-30 percent
chance and hope for better consistency towards mid-morning.

Second concern will be the hot and humid conditions today.  Little
change in the forecast with highs topping out in the upper 80s to
lower 90s and very sticky dewpoints into the mid 70s to near 80F,
likely getting a bump in some areas from crop/corn ET. Heat indicies
still progged to reach the 100-105F range so the Heat Advisory will
remain in effect from 12pm to 8pm.

Finally, the best potential for more widespread convection will
occur from this evening into Thursday along a slow moving cool
front. Very strong instability /MLCAPE 3000+ J/kg/ and weak capping
will exist by late afternoon with storm initiation expected over
SD and NW Iowa. Initial storms will likely have some severe risk
/wind and hail/ as noted by SPC Slight Risk but the lack of
stronger shear will limit storm organization. Storms will
propagate southeastward into central Iowa during the overnight
hours. Very high PWATs, deep warm cloud layers, and a weak shear
environment may produce pockets of locally heavy rainfall. With
the recent heavy rains/flash flooding/elevated river levels will
need to keep a close eye on this potential per the WPC Slight
Risk of Excessive Rainfall. Showers/storms may persist or
redevelop across the southern half of Iowa on Thursday however
recent trends have pushed this activity further south into
Missouri. Drier air will begin to infiltrate from the north on
Thursday afternoon associated with a strengthening high pressure
system.

.LONG TERM.../Thursday night through Tuesday/
Issued at 407 AM CDT Wed Jul 4 2018

Thursday night to Tuesday...Forecast Confidence: Medium/High

Upper trough will track into New England on Thursday night
knocking upper heights along the east coast. This in turn will
result in an amplification of the upper ridge over the central and
western CONUS. A seasonally strong and expansive surface high is
expected to overspread much of the Midwest from Thursday night
into the upcoming weekend. Low level wind trajectories out of the
east/northeast will keep high temperatures in the 80s with
relatively low dewpoints in the 60s /although evapotranspiration
could cause jump later in the period./ Limited deep layer moisture
should keep skies mostly clear with no appreciable chance of rain
until perhaps early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 4 2018

Main concern for this afternoon and into the evening will be the
initiation of thunderstorms ahead of the cold front. The challenge
so far has been the line of TSRA through northern Iowa, which
will be utilizing available energy and leaving cloud debris
limiting daytime heating. The bulk of precipitation is expected
after 00 UTC, though some models do favor initiation after 20 UTC
this afternoon. Due to this potential VCTS has been put in at
northern terminals prior to 00 UTC, confidence is too low to go
with TS at the current moment. Overall MVFR to VFR will prevail
for much of the period, though if a thunderstorm moves directly
over a terminal +RA may result in temporary IRF conditions with
gusty winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

SHORT TERM...Fowle
LONG TERM...Fowle
AVIATION...Krull
Hazardous weather outlook, Jul 4, 3:28 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
428 AM CDT Wed Jul 4 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
428 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible this afternoon and evening in northern
Iowa, then area-wide tonight. A few strong to severe storms are
possible, with damaging winds and locally heavy rainfall the
primary threats.

Hot and humid conditions are expected on the 4th of July. A Heat
Advisory is in effect from Noon until 8 PM today. Please refer to
the National Weather Service Website at weather.gov/desmoines for
further details.

River Flood Warnings for minor to major flooding are in effect
for multiple locations in the Des Moines River basin for at least
the next several days. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across the south half of Iowa on
Thursday. A few strong storms are possible mainly across the
southeast, with damaging winds and locally heavy rainfall the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

Fowle

In the hours before

Special weather statement, Jul 4, 10:17 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1117 AM CDT WED JUL 4 2018

IAZ004-005-015-041715-
Palo Alto IA-Kossuth IA-Emmet IA-
1117 AM CDT WED JUL 4 2018

...Strong Thunderstorms over Northwest Iowa...

At 1115 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Jackson, Minnesota to near Terril
to Royal in Iowa. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Rainfall amounts of one to two inches will be possible with these
storms.

Locations impacted include...
Estherville, Emmetsburg, Swan Lake, Five Island Lake, Ingham Lake,
High Lake, Lost Island Lake, Okamanpedan Lake, Iowa Lake, Silver
Lake, Rush Lake, Armstrong, Graettinger, Ruthven, Ringsted,
Wallingford, Ayrshire, Gruver, Dolliver and Curlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4350 9432 4335 9439 4293 9470 4295 9491
      4350 9492
TIME...MOT...LOC 1615Z 270DEG 26KT 4358 9493 4336 9503 4307 9525

Small
Special weather statement, Jul 4, 11:51 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1251 PM CDT Wed Jul 4 2018

IAZ004>006-015-016-023-024-041900-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas,
Laurens, Rolfe, Fonda, Gilmore City, and Humboldt
1251 PM CDT Wed Jul 4 2018

...Strong Thunderstorms Over Northern Iowa...

Strong thunderstorms will continue to affect portions of northern
Iowa through at least 2pm, including near Emmetsburg, Pocahontas,
Algona and Forest City. The stronger storms may produce wind gusts
to 50 mph, up to penny sized hail and one to two inch rainfalls.

Those with outdoor activities should be prepared to seek safe
shelter. Boaters should move to shore if storms approach.
Torrential rains may also produce ponding water on roads.

Small

The radar

The Minneapolis radar (KMPX), 159 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 4, 12:30 PM CST
Where
Winnebago County, 1 mi W of Lake Mills
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -93.550

Trained spotter measured a 61 mph wind gust. His car door was caught by the wind when he was opening it, resulting in the door hitting his face and breaking his nose.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773448.